0 Members and 1 Guest are viewing this topic.
While health care providers don't think it will "kill you to have a glass of wine now and then," many do caution against drinking while taking antibiotics. That is, if you're sick enough to need antibiotics, you should probably focus on getting better. Although kidney damage from mixing antibiotics and alcohol is unlikely, the odds of liver damage are higher. Many antibiotics are broken down by the liver, and so is alcohol. Since the liver can only metabolize so much at one time, overloading it with antibiotics and alcohol increases the risk of liver damage. For this reason, anyone with a diagnosed liver condition, such as Hepatitis B or C, should not drink while taking antibiotics. Even without drinking, certain antibiotics can have some uncomfortable side effects. People who take an antibiotic called Flagyl (generic name: metronidazole) often experience nausea and vomiting. Others who take an antibiotic named isoniazid, or other antibiotics that contain isoniazid, may experience diarrhea. While these symptoms aren't necessarily related to any liver damage, they can be pretty unpleasant. Also, vomiting and diarrhea can lower the level of the antibiotic in the body, affecting its ability to fight an infection. So, people who are taking Flagyl or isoniazid should stay away from the bottle, too. Ultimately, the choice is yours, but you may want to ask yourself some questions: •What type of antibiotic are you taking? •How important is it for you to create an ideal environment (in your body) for the antibiotics to fight infection? •Did your health care provider, pharmacist, or antibiotic package insert warn against drinking? •Do you notice that the antibiotic alone makes you feel nauseated? What if drinking makes you feel even worse? •Is your liver already compromised by a pre-existing condition (e.g. hepatitis)?